Alert archive / Colorado / Flash Flood Warnings in 2018

Flash Flood Warning 22, NWS Grand Junction, CO

July 27, 2018La Plata County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Jul 27, 2018, 12:26 PM MDT for La Plata County, Colorado. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 27, 2018, 12:26 PM MDT (18:26 UTC)
Expired
Jul 27, 2018, 5:00 PM MDT
In force
5 hr
Issued by
NWS Grand Junction, CO
Area
Storm-based polygon
Flood severity
None

County La Plata County, CO

The radar

The Grand Junction radar (KGJX), 200 km from the middle of the area, began a volume at 18:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 6.4 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2018-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2018-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-370 J/kg
Mixed-layer LCL
3197 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 11:45 AM MDT, 41 minutes earlier.

Area forecast discussion, Jul 27, 11:45 AM MDT, 41 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1145 AM MDT Fri Jul 27 2018

.SHORT TERM...(Today through Saturday)
Issued at 255 AM MDT Fri Jul 27 2018

Little change with the high pressure that remains centered over
the Great Basin. The difference today will be an uptick in
available moisture as forecast PWATs across the area will range
from .75 to 1 inch. Daytime heating and orographics will aid in
convective development this afternoon. Models also showing some
subtle features moving through the mean flow that may allow some
stronger convection to form. Plenty of CAPE is forecast for the
higher terrain with the San Juans and Uncompahgre Plateau favored
for convection which is expected under these conditions. Gusty
outflow winds reaching 40 to 50 MPH will be possible under the
stronger showers and storms. Also, the Flash Flood Watch
continues for the 416 burn scar as some heavier showers and storms
are likely to develop early this afternoon and move over the
scar.

As usual, most convection will die down shortly after sunset
through a few lingering showers and storms are possible after
that.

Not much change on Saturday as everything stays about the same.
Moisture remains near an inch as daytime heating and orographics
release instability over the region bringing more showers and
storms. Again, models are highlighting the San Juans for heavier
precip amounts. Will hold off on issuing any Flash Flood Watch
for Saturday to see how models do today.

Under high pressure, hot temperatures continue.

.LONG TERM...(Saturday night through Thursday)
Issued at 255 AM MDT Fri Jul 27 2018

Subtle shift in the upper level ridge will send drier conditions
across eastern Utah and western Colorado Saturday night and
Sunday. This will reduce daily convective activity back into the
more isolated variety with focus over the higher terrain. Moisture
will slowly creep back in as we start off the new work week with
precipitable water values climbing from three quarters of an inch
back over an inch by mid-week. This will bring more efficient
rain producing showers and thunderstorms with daytime convection
favoring the higher ridges, drifting over the valleys overnight.
Hard to dial into any specific details at this distance from the
event, but chance will be ramping up for more much needed
rainfall. Little change in temperatures are expected through the
period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1134 AM MDT Fri Jul 27 2018

Showers and thunderstorms will affect higher elevation terminals
today including ASE, TEX and EGE. Thunderstorms may briefly lower
vis to MVFR in periods of heavy rain however VFR is expected to
dominate for most of the day. A few stronger wind gusts may also
affect terminals, including at lower elevations, even if no rain
is seen at airports. Wind gusts over 40 mph will be possible and
will generally be out of the northwest. Convection is expected to
diminish quickly after sunset.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flash Flood Watch until 8 PM MDT this evening for COZ019-022.

UT...None.
&&

SHORT TERM...TGR
LONG TERM...JDC
AVIATION...MAC
Hazardous weather outlook, Jul 27, 5:46 AM MDT, 6 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
546 AM MDT Fri Jul 27 2018

COZ001>014-017>023-UTZ022>025-027>029-281200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
546 AM MDT Fri Jul 27 2018

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Moisture has increased somewhat across the forecast area and will
allow some more robust convection to form this afternoon and
evening. As we've seen lately, the big concern will be gusty
outflow winds from any convection that forms. A Flash Flood Watch
remains in effect for the 416 burn scar as this convection will
produce some locally heavy showers and storms over the scar. Most
convection will die down shortly after sunset.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Saturday will be similar to Friday though a drying trend will kick
in Monday through Wednesday. After that, moisture will increase
allowing more convection to fire.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 12:36 PM MDTSpecial Weather StatementGJT39 min
Jul 27, 12:49 PM MDTSpecial Weather StatementGJTGunnison26 min
Jul 27, 12:55 PM MDTSpecial Weather StatementGJT35 min
Jul 27, 1:34 PM MDTSpecial Weather StatementGJTSan Miguel26 min

Nearby

Flash Flood Warnings in Colorado, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.